Missouri, 2018

Damaging Winds in Missouri, May 31, 2018

May 31, 2018 · NWS LSX · 4 events in 4 counties and zones

A decaying MCS complex moved across southern Missouri and into southern Illinois during the morning hours of May 31st. Several reports of damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A decaying MCS complex moved across southern Missouri and into southern Illinois during the morning hours of May 31st. Several reports of damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 5:28 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 31, 5:28 AM CST, 1 hour 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
628 AM CDT Thu May 31 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 303 AM CDT Thu May 31 2018

...Severe Weather Likely This Afternoon/Evening Especially Over
Southeast MO and Southwest IL...

The synoptic pattern early this morning features a transitioning
pattern aloft. The ridge that had built into the region yesterday
will be cut down by an approaching PV anomaly today into tonight.
This will bring quite an active 24 hours to the region today into
this evening.

We continue to monitor the eastward propagation of a well-defined
MCS across portions of eastern OK and southeast KS. This convection
still appears severe, although there has been some weakening noted
in the reflectivity structure and the cloud tops have began to warm
slightly. Nonetheless, still expect this convection to continue to
plow east along the theta-e gradient for at least the next few hours
into southwest MO and eventually into south-central MO. Think by
this time it will likely be sub-severe, but gusty outflow winds will
certainly be possible with the decaying convection.

As is typically the case with these systems, the rate of decay will
be a major factor in how things play out later this
afternoon/evening. Current thinking is that the MCS will be largely
gone by the late morning hours, although some high cirrus will
likely remain. It appears the best chance for significant
destabilization ahead of the remnant outflow boundary and/or the
approaching PV anomaly aloft will be generally along/south of I-70.
Perusing through CAMs, prefer the 31/00Z NAMNEST solution as it
seems to have the best handle on the current MCS location and speed.
This solution, which has some support from the others, suggests
convection will redevelop this afternoon along/south of I-70. The
airmass in this region will be characterized by MLCAPE of 2000-3500
J/kg and 40-45 knots of deep layer shear. Therefore, expect
organized storm structures, perhaps a few initial supercell
structures capable of large or very large hail due to fairly steep
mid-level lapse rates before convection evolves into a cluster of
bowing segments capable of damaging wind gusts. It appears
convection should quickly push eastward, with the severe threat
exiting the LSX CWA by 7-8PM this evening.

Conditions will then dry out tonight as weak surface ridging builds
into the region. If skies can clear out, can't rule out some fog
development especially in areas that receive rainfall today.
Overnight lows will be slightly cooler than previous nights, with
readings bottoming out in the mid/upper 60s.

Deitsch

.LONG TERM...  (Friday through Wednesday)
Issued at 303 AM CDT Thu May 31 2018

Weak surface ridge builds in Friday with dry and warmer weather.
Then as surface ridge slides off to the east, next system over the
central Plains to approach region with increasing chances of showers
and storms especially Saturday afternoon through evening. Ahead of
cold front, decent warm sector with MLCAPES in excess of 2000 J/kg
but capped aloft. But as old outflow boundaries from morning
convection slide into region along with surging cold front, will see
storms fire up. So could see increasing chances of severe storms
with the main threats being large hail and damaging winds.

By Sunday morning, upper ridge begins to build in bringing in a
period of dry weather for the last half of the weekend and first
half of the work week.

Temperatures to remain around 10 to 15 degrees above normal through
Saturday, then dip down to near normal for Sunday and Monday, before
warming back up well above normal for remainder of extended period.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 628 AM CDT Thu May 31 2018

Complex convective forecast today with a couple chances of
thunderstorms expected. The first round of storms is over central
and southwest MO. Current thinking is that the bulk of this
activity will remain to the south of COU. It may try to make a run
at the St. Louis metro sites, but it should be weakening by then
thus will not go with anything more than VCTS at this time.

Otherwise, additional convection is expected to develop this
afternoon/early evening. The best threat may be just south and
east of COU, but think the St. Louis sites will see some
thunderstorms thus have introduced some TEMPO groups this
afternoon. The bulk of the activity should remain south of UIN
today. Outside of storms, conditions should remain VFR with SSW
winds at 5-10 knots.

SPECIFICS FOR KSTL:
Tricky thunderstorm forecast today with a couple rounds of
storms possible. The first round of storms is over central and
southwest MO. Current thinking is that the bulk of this activity
will remain to the south. It may try to make a run at STL, but it
should be weakening by then thus will not go with anything more
than VCTS at this time.

Otherwise, additional convection is expected to develop this
afternoon/early evening. The best threat will be in the afternoon
and early evening hours, thus have introduced a TEMPO group for
TSRA. Outside of storms, conditions should remain VFR with SSW
winds at 5-10 knots.

Deitsch

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     89  69  91  69 /  60  40  10   0
Quincy          88  67  90  65 /  30  20   5   5
Columbia        84  65  90  69 /  50  30   5   5
Jefferson City  84  65  91  70 /  50  40   5   5
Salem           89  68  89  65 /  50  50  10   5
Farmington      86  67  89  67 /  60  60  10   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 31, 3:47 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
447 AM CDT Thu May 31 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
447 AM CDT Thu May 31 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Numerous severe storms possible mainly this afternoon through this
evening especially for areas along and south of Interstate 70.
The main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Saturday afternoon and
evening. Some of the storms may be strong to severe with the main
threats being damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
this evening.

Byrd

In the hours before

Special weather statement, May 31, 4:48 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service St Louis MO
548 AM CDT THU MAY 31 2018

MOZ047>049-059-311130-
Gasconade MO-Moniteau MO-Cole MO-Osage MO-
548 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLE...OSAGE...MONITEAU AND
SOUTHERN GASCONADE COUNTIES UNTIL 630 AM CDT...

At 548 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Stover to near Cuba.
Movement was northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Jefferson City, California, Tipton, Owensville, Linn, Belle,
Wardsville, St. Martins, Taos, Russellville, Bland, Freeburg,
Westphalia, Clarksburg, Centertown, St. Thomas, High Point, Rich
Fountain, McGirk and Hickory Hill.

LAT...LON 3868 9284 3869 9262 3837 9139 3821 9150
      3821 9153 3815 9153 3815 9164 3829 9165
      3829 9219 3834 9220 3834 9241 3843 9241
      3843 9262 3860 9284
TIME...MOT...LOC 1048Z 239DEG 15KT 3854 9306 3809 9149

Byrd
Special weather statement, May 31, 6:27 AM CST, 25 minutes before
Special Weather Statement
National Weather Service St Louis MO
727 AM CDT THU MAY 31 2018

MOZ072-073-084-099-311315-
Reynolds MO-Washington MO-Iron MO-Crawford MO-
727 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...CRAWFORD...
NORTHERN REYNOLDS AND WASHINGTON COUNTIES UNTIL 815 AM CDT...

At 727 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Steelville, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cuba, Potosi, Steelville, Bourbon, Anthonies Mill, Viburnum,
Leasburg, Richwoods, Courtois, Oates, Bixby, Cherryville, Belgrade,
Black, Dillard, Latty, Shirley, Cook Station and Davisville.

This includes Interstate 44 in Missouri between exits 203 and 214.

This also includes  Onondaga Cave State Park, Johnsons Shut-Ins State
Park, and Dillard Mill Historic Site.

LAT...LON 3752 9131 3759 9131 3759 9116 3770 9115
      3770 9131 3779 9131 3779 9153 3814 9152
      3817 9081 3751 9077
TIME...MOT...LOC 1227Z 262DEG 37KT 3785 9148

KD

The radar

The St Louis radar (KLSX), 110 km away, was scanning. The volume nearest the first event began at 12:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 31, 6:52 AM CST
Where
Crawford County, 1.91 mi W of Davisville to 2.06 mi N of Dillard
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.803, -91.215

Thunderstorm winds blew down several trees at the intersection of Highway 49 and Route V. Some of the trees were blocking the intersection. Also, several power lines were blown down.

Thunderstorm Wind, Washington

When
May 31, 7:15 AM CST
Where
Washington County, 0.15 mi NE of Hopewell
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.882, -90.718

Thunderstorm winds blew down several trees and tree limbs.

Thunderstorm Wind, St. Francois

When
May 31, 7:30 AM CST
Where
St. Francois County, 0.82 mi ESE of Bismarck to 0.67 mi NNW of Hurryville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.767, -90.616

Thunderstorm winds blew down numerous tree limbs in Bismarck, Bonne Terre, Park Hills and Farmington.

Thunderstorm Wind, Ste. Genevieve

When
May 31, 7:50 AM CST
Where
Ste. Genevieve County, 0.79 mi S of Bloomsdale to 0.72 mi SE of Bloomsdale
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.009, -90.220

Thunderstorm winds blew a large tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767099, 767100, 767101, 767103.